Flood, Chippewa
- When
- April 9, 6:00 AM EST to April 10, 2:00 AM EST
- Where
- Chippewa County, 6 mi SSE of Rudyard to 1 mi SSW of Rudyard
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 46.150, -84.552
Around an inch of rain fell in Eastern Upper Michigan on the night of the 8th into the morning of the 9th. Coming at the end of a period of rapid snowmelt, the rain pushed the Pine River out of its banks near Rudyard.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Around an inch of rain fell in Eastern Upper Michigan on the night of the 8th into the morning of the 9th. Coming at the end of a period of rapid snowmelt, the rain pushed the Pine River out of its banks near Rudyard. At crest, the river level reached the bottom of the Prairie Road Bridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 9, 3:42 AM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
442 AM EDT WED APR 9 2008
.DISCUSSION...THE SFC LOW IS NEAR CAD AT THE MOMENT WITH THE 500
MB LOW NEAR GRB. THE MAIN LINE OF CONVECTION ALONG THE MAIN SFC
TROUGH STRETCHES ROUGHLY FROM DRM TO MBS AND WILL SOON BE OUT OF
THE FORECAST AREA. THE SECOND AREA OF THE PRECIPITATION IS BACK
UNDER THE 500 MB LOW AND IS TRACKING TO THE NE WITH THE 500 MB
LOW. THIS WILL BE THE FIRST CONCERN FOR THE FORECAST. THE SECOND
CONCERN REVOLVES AROUND THE SYSTEM CURRENTLY ENTERING THE CENTRAL
ROCKIES, WHICH LOOKS TO AFFECT US ON THURSDAY NIGHT INTO
SATURDAY.
MODELS LOOK TO HANDLE THINGS PRETTY SIMILARLY, BUT THERE IS A
DIFFERENCE BETWEEN THE GFS AND NAM AND IT LIES IN THE SOUNDINGS
FOR THURSDAY NIGHT INTO FRIDAY. THE GFS WOULD SUGGEST MAINLY RAIN
THAT WOULD TRANSITION TO SNOW, WHILE THE NAM WOULD SUGGEST
FREEZING RAIN FOR A GOOD CHUNK OF TIME. LEANED MORE TO THE GFS
IDEA AS THE SFC TEMPERATURES BEING SPIT OUT BY THE MET AND MAV
WOULD SUGGEST THE RAIN/SNOW (GFS) SCENARIO.
TODAY...THE LOWS MOVE OUT OF THE FORECAST AREA BY THE AFTERNOON.
TAKING WITH THEM 90% OF THE PRECIPITATION. THE FIRST CONCERN FOR
THE MORNING IS THE TIMING OF THE RAIN AND ANYTHING BEHIND IT HAVE
BEGUN TO CHUNK OUT SOME OF THE RAIN SHOWERS BEHIND THE FRONT, OR
AT LEAST LOWERED THE POPS AS THE 700-500 MB DRY SLOT MOVES THROUGH
AND THE DRY AIR ALOFT (LESS THEN 20%) LIMITS THE AMOUNT OF
PRECIPITATION. COLD AIR IS A LITTLE SLOW TO MOVE INTO N LOWER AND
E UPPER, SO MOST OF THE PRECIPITATION SHOULD REMAIN AS RAIN WITH
SOME MIXING OF SNOW NEAR ANJ BY THE AFTERNOON. JUST AS THE
PRECIPITATION IS CHANGING OVER, THEN IT STOPS IN E UPPER. LOOKS
LIKE MOST OF THE PRECIPITATION HAS STOPPED DURING THE AFTERNOON IN
N LOWER AS WELL.
TONIGHT...THE 500 MB RIDGE BUILDS INTO THE REGION AND WITH THE
700-500 MB RH STILL VERY DRY (STILL AROUND 20% OR LESS), OVERNIGHT
WILL REMAIN DRY WITH TEMPERATURES DROPPING INTO THE LOWER 20S WITH
THE WEAKENING GRADIENT AND THE CLEARING SKY.
THURSDAY...THE NEXT SYSTEM MOVES INTO THE CENTRAL PLAINS AND
BEGINS PUSHING THE WARM FRONT INTO S LOWER BY THE END OF THE DAY.
THIS WILL PROBABLY END UP WITH IT BEING DRY AS A WHOLE. EXCEPT THE
SW CORNER OF THE FORECAST AREA AS MOISTURE MOVES UP INTO THE
REGION.
THURSDAY NIGHT/FRIDAY...THE FRONT MOVES NORTH COUPLING THE
ISENTROPIC ASCENT WITH THE JET DIVERGENCE AT 500 MB. SO WOULD
EXPECT THAT THE PRECIPITATION WILL CONSISTENTLY MOVE NORTH WITH
THIS FEATURE. BY 12Z, HOWEVER, THE NAM IS SHOWING FREEZING RAIN OR
EVEN SLEET IN N LOWER. THE GFS IS MARGINAL, AND LEANING TOWARD
JUST RAIN EVEN IN E UPPER. LOOKING AT THE SFC TEMPERATURES ON THE
MET AND MAV GUIDANCE IT LOOKS LIKE THERE IS A SMALL CHANCE OF FZRA
IN E UPPER, BUT A RAIN/SNOW MIX IS MORE LIKELY. THE NAM CONTINUES
THE FZRA INTO THE AFTERNOON, WHILE THE GFS GOES TO ALL RAIN BY THE
AFTERNOON. THE ONLY PROBLEM WITH THE NAM SCENARIO WILL BE
CONVECTIVE NATURE OF THE WARM LAYER. THERE IS MORE RAIN LIKELY
WITH THE CONVECTIVENESS OF THE EVENT THAT WOULD PULL THE WARM
LAYER DOWN TO THE SFC AND WARM THINGS IN THE AFTERNOON. SO AM NOT
WILLING TO ACCEPT THE NAMS SCENARIO IF THERE IS THUNDER INVOLVED.
FRIDAY NIGHT...WITH THE SFC LOW MOVING THROUGH THE REGION, IT
LOOKS LIKE THAT MOST OF THE FORECAST AREA WILL BE ON THE COLD SIDE
OF THINGS AND BOTH MODELS COME BACK INTO AGREEMENT WITH
PREDOMINATELY SNOW SOUNDINGS.
SATURDAY AND BEYOND...IN GENERAL, THE FORECAST LOOKS CONSISTENT
WITH THE LATEST MODEL RUNS, HOWEVER, THE GFS BRINGS IN -10C AT 850
MB ON SUNDAY NIGHT WHICH WOULD SUGGEST ALL SNOW, BUT THE ECMWF
00Z, IS MUCH WARMER AND DRIER SO THE GOING FORECAST LOOKS GOOD FOR
NOW. BUT THIS WILL HAVE TO BE REEVALUATED ONCE THE ENSEMBLES ARE
IN.
LUTZ
&&
.PREV DISCUSSION... /ISSUED 118 AM EDT WED APR 9 2008/
AVIATION...SURFACE LOW NOW TRACKING ACROSS LAKE MICHIGAN...ON ITS
WAY OVER NORTHWEST LOWER MICHIGAN BY 12Z. AHEAD OF THIS FEATURE...
WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE FOR THE
TAF SITES...REDUCING CIGS/VISBYS TO IFR LEVELS AT TIMES. AS THE
LOW DEPARTS...COLD FRONT WILL QUICKLY SWING ACROSS THE REGION BY
DAYBREAK...WITH WIDESPREAD IFR STRATUS DECK EXPECTED TO OVERTAKE
THE AREA AS MOISTURE LINGERS UNDER STRENGTHENING SUBSIDENCE
INVERSION. WINDS WILL ALSO BECOME QUITE GUSTY FROM THE WEST...WITH
GUSTS APPROACHING 30 KNOTS POSSIBLE FOR A TIME DURING THE
AFTERNOON HOURS. SOME IMPROVEMENT DURING THE LATE AFTERNOON AS
MOISTURE ATTEMPTS TO THIN...THOUGH MAY SEE IFR OR LOW END MVFR
CONDITIONS PERSIST UNTIL THE ARRIVAL OF HIGH PRESSURE/DRIER AIR
AIDS IN STRATUS EROSION TOWARD THE END OF THE TAF PERIOD.
LAWRENCE
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ323-341-
342-344>346.
LH...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LHZ345>349.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LSZ321-322.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 547 AM EDT WED APR 9 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 101015- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 547 AM EDT WED APR 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTRY MIX OF RAIN...FREEZING RAIN...SNOW...AND SLEET IS POSSIBLE IN EASTERN UPPER MICHIGAN AND PARTS OF NORTHERN LOWER MICHIGAN THURSDAY NIGHT AND FRIDAY. THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN FRIDAY. RECENT RAINFALL OVER THE PAST WEEK...COMBINED WITH FORECAST RAINFALL THROUGH THIS WEEK...COULD PUSH SOME RIVERS OUT OF THEIR BANKS LATER THIS WEEK. THIS IS ESPECIALLY TRUE ALONG RIVERS AND STREAMS THAT ARE ALREADY RUNNING NEAR BANKFULL. ICE JAMS MAY ALSO RESULT IN FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. LUTZ
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85764.